Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 18, 2023, 6:32 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2023, 6:32 PM CDT (23:32 UTC)
- Expired
- May 18, 2023, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Putnam County, TN
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:49 PM CDT | FLASH FLOOD | Cookeville, TN | MULTIPLE REPORTS OF ROADS FLOODED IN CENTRAL PUTNAM COUNTY. |
| May 18, 7:30 PM CDT | FLASH FLOOD | 1 W Algood, TN | HOME EVACUATED ON MIDDLEBROOK RD DUE TO FLOODING. |
| May 18, 7:30 PM CDT | FLASH FLOOD | 2 Se Algood, TN | SOCIAL MEDIA REPORTS SHOW SEVERAL CARS STALLED IN FLOOD WATERS AROUND WHITE PLAINS GOLF COURSE. |
| May 18, 7:30 PM CDT | FLASH FLOOD | 2 Wsw Algood, TN | WAREHOUSE FLOODED AND EVACUATED ON FISK RD. |
| May 18, 7:32 PM CDT | HEAVY RAIN 6.41 | 2 Sse Algood, TN | MEASURED BY A WEATHERFLOW TEMPEST HOME WEATHER STATION ON BUCK MOUNTAIN. |
| May 18, 7:38 PM CDT | FLASH FLOOD | Cookeville, TN | NUMEROUS ROADS WERE FLOODED AND CLOSED IN AND AROUND COOKEVILLE INCLUDING E. 6TH ST. AT DENTON AVE. , FISK RD. AT E. BROAD ST., OLD WALTON RD. AT STONE BRIDGE DR., AND COUNTRY CLUB PLACE AT DORIS DR. |
| May 18, 8:00 PM CDT | FLASH FLOOD | Algood, TN | TSPOTTER REPORTS INDICATED NUMEROUS ROADS WERE FLOODED AND CLOSED IN AND AROUND ALGOOD INCLUDING MIRANDY RD, WEST WASHINGTON ST., E MAIN ST. AT WHITE PLAINS ACADEMY, HWY 42, RC BUCK DR, SHAG RAD RD, AT CHOCOLATE DR, SHAG RAG RD AT MADDUX CT, FISH RD, AND WHITE |
| May 18, 8:00 PM CDT | HEAVY RAIN 5.8 | 1 Se Algood, TN | MEASURED BY WEATHER UNDERGROUND HOME WEATHER STATION. |
| May 18, 8:30 PM CDT | FLASH FLOOD | Algood, TN | APARTMENT COMPLEX FLOODED IN ALGOOD. |
| May 18, 10:00 PM CDT | HEAVY RAIN 5.94 | 1 Se Algood, TN | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1 SE ALGOOD. FINAL RAINFALL TOTAL MEASURED BY WEATHER UNDERGROUND HOME WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WGUS54 KOHX 182332
FFWOHX
TNC141-190130-
/O.NEW.KOHX.FF.W.0003.230518T2332Z-230519T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
632 PM CDT Thu May 18 2023
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Central Putnam County in middle Tennessee...
* Until 830 PM CDT.
* At 632 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the Putnam County. Radar estimates between 1 and
4 inches of rain have fallen in the past couple of hours. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cookeville, Algood and Baxter.
This includes the following highways...
Interstate 40 between mile markers 275 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3602 8565 3607 8569 3613 8574 3626 8547
3624 8542 3624 8541 3618 8529 3607 8545
3609 8554 3605 8561 3604 8561 3604 8562
FLASH FLOOD...RADAR INDICATED
$$
Shamburger3 follow-up statements
287
WGUS54 KOHX 190003
FFWOHX
TNC141-190200-
/O.EXT.KOHX.FF.W.0003.000000T0000Z-230519T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
703 PM CDT Thu May 18 2023
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Central Putnam County in middle Tennessee...
* Until 900 PM CDT.
* At 703 PM CDT, emergency management reported thunderstorms
producing heavy rain and flash flooding in Algood and Cookeville.
Radar estimates between 2 and 6 inches of rain have fallen in the
past few hours. Heavy rain will fall for another 1 to 2 hours and
flash flooding is expected to continue.
HAZARD...Life threatening flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Cookeville and Algood.
This includes the following highways...
Interstate 40 between mile markers 275 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3602 8565 3607 8569 3613 8574 3626 8547
3624 8542 3624 8541 3618 8529 3607 8545
3609 8554 3605 8561 3604 8561 3604 8562
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shamburger875
WGUS74 KOHX 190057
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
757 PM CDT Thu May 18 2023
TNC141-190200-
/O.CON.KOHX.FF.W.0003.000000T0000Z-230519T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam TN-
757 PM CDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR CENTRAL PUTNAM COUNTY...
At 757 PM CDT, social media reports indicated flash flooding
continues in Algood and Cookeville. Radar estimates and rain gauge
reports show up to 6.5 inches of rain have fallen in the past few
hours. Although rainfall is now tapering off, flash flooding will
continue for another hour before waters recede.
HAZARD...Life threatening flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Cookeville and Algood.
This includes the following highways...
Interstate 40 between mile markers 282 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3618 8563 3626 8547 3624 8542 3623 8541
3623 8540 3623 8539 3623 8538 3618 8529
3607 8545 3609 8554
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Shamburger484
WGUS54 KOHX 190144
FFWOHX
TNC141-190300-
/O.EXT.KOHX.FF.W.0003.000000T0000Z-230519T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
844 PM CDT Thu May 18 2023
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Central Putnam County in middle Tennessee...
* Until 1000 PM CDT.
* At 844 PM CDT, the public reported thunderstorms producing heavy
rain in Algood and Cookeville. Between 2 and 6.5 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cookeville, Algood and Baxter.
This includes the following highways...
Interstate 40 between mile markers 283 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3618 8563 3626 8547 3624 8542 3623 8541
3623 8540 3623 8539 3623 8538 3618 8529
3607 8545 3609 8554
FLASH FLOOD...OBSERVED
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:55 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 18, 1:55 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Nashville TN 155 PM CDT Thu May 18 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 133 PM CDT Thu May 18 2023 An upper-level low is slowly trekking east across Tennessee this afternoon and will provide decent forcing for a few thunderstorms to blossom later this afternoon. Hi-res models suggest most convection will remain south of I-40 and east of I-65. While a few of these storms could be strong, the severe threat is very low due to the lack of deep layer shear. CAPE values are generally between 500-1000 J/Kg with the higher values across the southern portion of the cwa. With the instability present, storms that do develop could produce heavy rain, small hail, and gusty winds. Organized severe weather is not expected. Once we lose the daytime heating factor, instability will decrease and storm activity will come to an end. Look for overnight lows in the low to mid 60s with a southerly wind kicking in ahead of the next front. Friday will start out dry, but a trough currently set up over the Great Lakes will push a cold front across Middle Tennesse late Friday night. While a few pop-up storms will be possible during the afternoon, a more organized line will push through along the cold front Friday night. The greatest chance for any stronger storm potential looks to be west of I-65 where instability is higher. As the storms progress east, the instability becomes less and less so the threat for severe storms is much lower across the eastern half of the cwa. Storms will clear the area by late Saturday morning. && .LONG TERM... (Saturday through next Thursday) Issued at 133 PM CDT Thu May 18 2023 Surface high pressure will build in behind the cold front, keeping conditions dry for the remainder of Saturday through Sunday. Models are holding on to a shortwave that will swing across the southeast Monday, but placement of the shortwave varies depending on the model, so going with low chance PoPs for now. For the new work week, models are kind of all over the place in terms of the upper-air pattern. A few models show closed-off lows at 500mb, but they are in different locations. The general thinking is generic pop-up storms will be possible during most afternoons due to daytime heating and available moisture, but for now, nothing significant is showing up in the models. Temperatures will slowly increase throughout the week, starting out with upper 70s this weekend and ending in the upper 80s by the end of the forecast period. && .AVIATION... (18Z TAFS) Issued at 1211 PM CDT Thu May 18 2023 Models indicate some convection will start popping early this afternoon with impacts likely at SRB and CSV. MQY, BNA, and CKV may see some VCTS, but any activity will wane after sunset. Winds from the northeast will veer around to the southeast early this afternoon with speeds of 5-10kts. && .PRELIMINARY POINT TEMPS/POPS... Nashville 63 80 65 76 / 40 50 70 70 Clarksville 63 81 63 76 / 10 50 60 50 Crossville 56 75 58 70 / 40 20 80 90 Columbia 62 78 63 75 / 40 30 70 80 Cookeville 58 77 61 71 / 40 30 80 80 Jamestown 56 76 59 70 / 50 30 80 80 Lawrenceburg 62 78 63 74 / 40 30 80 80 Murfreesboro 60 79 62 75 / 30 30 80 80 Waverly 61 80 62 75 / 10 50 60 50 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baggett LONG TERM....Baggett AVIATION.....05
In the hours before
Special weather statement, May 18, 5:19 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
519 PM CDT Thu May 18 2023
TNZ064-182245-
De Kalb TN-
519 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of central De Kalb
County through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Dowelltown and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3594 8567 3586 8589 3586 8590 3595 8600
3610 8590
TIME...MOT...LOC 2219Z 219DEG 11KT 3594 8589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, May 18, 5:43 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
543 PM CDT Thu May 18 2023
TNZ062-182330-
Rutherford TN-
543 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southern Rutherford
County through 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Murfreesboro, or near Christiana. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Murfreesboro, Christiana, Fosterville and Rockvale.
This includes Interstate 24 between mile markers 79 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3573 8658 3588 8637 3586 8618 3571 8621
3566 8634 3566 8635 3564 8639
TIME...MOT...LOC 2243Z 223DEG 2KT 3569 8636
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, May 18, 5:51 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Thu May 18 2023
TNZ030>033-064-182315-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-Smith TN-
551 PM CDT Thu May 18 2023
...Strong thunderstorms will impact portions of central Overton,
southeastern Smith, De Kalb, southeastern Jackson and Putnam Counties
through 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Smithville to Livingston.
Movement was north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cookeville, Smithville, Livingston, Algood, Baxter, Alexandria,
Dowelltown, Liberty, Burgess Falls State Park, Rickman, Center Hill
Lake, Edgar Evans State Park and Cummins Falls State Park.
This includes Interstate 40 between mile markers 262 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3645 8532 3629 8513 3608 8551 3607 8556
3604 8559 3605 8561 3602 8564 3601 8564
3587 8589 3597 8601 3608 8605
TIME...MOT...LOC 2250Z 190DEG 6KT 3602 8591 3633 8525
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ShamburgerLocal storm report, May 18, 6:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 9 WSW BRADYVILLE 35.72N 86.32W
05/18/2023 E1.00 INCH RUTHERFORD TN PUBLIC
TWITTER PHOTO SHOWED HAIL SLIGHTLY LARGER
THAN QUARTER SIZE NEAR EPPS MILL ROAD AT
I-24 IN CHRISTIANA.
&&
SHAMBURGERLocal storm report, May 18, 6:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD WOODBURY 35.82N 86.08W
05/18/2023 CANNON TN PUBLIC
TWITTER PHOTOS SHOWED FLOOD WATERS COVERED
THE AREA AROUND GREENBRIER ST AT COLLEGE ST
IN WOODBURY.
&&
SHAMBURGERSpecial weather statement, May 18, 6:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
615 PM CDT Thu May 18 2023
TNZ059-062-182345-
Rutherford TN-Williamson TN-
615 PM CDT Thu May 18 2023
...Strong thunderstorms will impact portions of central Rutherford
and southeastern Williamson Counties through 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nolensville to Readyville. These storms were
moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Murfreesboro, Franklin, Smyrna, Brentwood, La Vergne, Nolensville,
Walterhill, Eagleville, Lascassas, Rockvale, Milton and Triune.
This includes the following highways...
Interstate 24 between mile markers 68 and 87.
Interstate 840 between mile markers 35 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3595 8616 3597 8677 3575 8678 3574 8620
TIME...MOT...LOC 2314Z 225DEG 4KT 3582 8622 3582 8664
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:11 PM CDT | Special Weather Statement | OHX | Warren | 34 min |
| May 18, 4:34 PM CDT | Special Weather Statement | OHX | Bedford | 26 min |
| May 18, 4:37 PM CDT | Special Weather Statement | OHX | DeKalb | 23 min |
| May 18, 4:55 PM CDT | Special Weather Statement | OHX | Cannon | 35 min |
| May 18, 4:57 PM CDT | Special Weather Statement | OHX | Coffee | 33 min |
| May 18, 5:08 PM CDT | Special Weather Statement | OHX | Bedford | 37 min |
| May 18, 5:15 PM CDT | Areal Flood Advisory | OHX | Cannon, DeKalb | 105 min |
| May 18, 5:17 PM CDT | Special Weather Statement | OHX | Cannon | 28 min |
| May 18, 5:19 PM CDT | Special Weather Statement | OHX | DeKalb | 26 min |
| May 18, 5:43 PM CDT | Special Weather Statement | OHX | Rutherford | 47 min |
| May 18, 5:48 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 27 min |
| May 18, 5:51 PM CDT | Special Weather Statement | OHX | DeKalb, Overton, Putnam | 24 min |
| May 18, 6:15 PM CDT | Special Weather Statement | OHX | Rutherford | 30 min |
| May 18, 6:18 PM CDT | Areal Flood Advisory | OHX | DeKalb, Overton, Putnam | 102 min |
| May 18, 6:44 PM CDT | Special Weather Statement | OHX | Rutherford | 31 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.